MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 MULTI HOLE ACETABULAR SHELL 54MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS

SMITH & NEPHEW, INC. R3 MULTI HOLE ACETABULAR SHELL 54MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Model Number 71338666
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/19/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that multihole cup was implanted, and the polys was unable to seat in the shell.Dr checked that the screws were not impeding seating, the shell was removed and replaced with redapt shell.Delay greater than 30 min.
 
Additional Manufacturer Narrative
It was reported that multihole cup was implanted, and the polys were unable to seat in the shell.Dr checked that the screws were not impeding seating.The shell was removed and replaced with redapt shell.The associated r3 multiple hole acetabular shell and two r3 acetabular liners, used in treatment, were returned and evaluated.A visual inspection of the products found the shell shows some bone cement still attached on the outer diameter of the device.Both liners show no obvious signs of damage.Dimensional inspection was performed on all critical locking features for the liners and shell.Both liners were within tolerance for locking features.However, deviations were observed on different features of the shell.The device failed to meet specifications.A relationship, if any, between the device and the reported incident is corroborated.Therefore, based on the quality investigation, corrective actions have been implemented to help eliminate this issue from recurrence.The root cause of the reported event was the manufacturing operator error.No medical documents were received for investigation.Therefore no medical assessment can be performed at this time.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.
 
Additional Manufacturer Narrative
The associated r3 multiple hole acetabular shell and two r3 acetabular liners were returned and evaluated.A visual inspection of the products found the shell shows some bone cement still attached on the outer diameter of the device.Both liners show no obvious signs of damage.Dimensional inspection was performed on all critical locking features for the liners and shell.Both liners were within tolerance for locking features.However, deviations were observed on different features of the shell.Therefore, a quality hold has been placed in an attempt to quarantine and re-inspect additional product for this failure mode.Corrective actions have been implemented to help eliminate this issue from recurrence.No further actions are being taken at this time.We consider this investigation closed.Should additional information be received, the complaint will be reopened.
 
Additional Manufacturer Narrative
Corrected data: b1, h1.Additional information: the event is been re-evaluated for mdr reporting.The information available states that the multihole shell was removed and replaced with a redapt shell, this is considered a medical intervention, therefore, it was determined that this case is reportable as a serious injury and not as a malfunction.If further details are provided confirming the occurrence of a reportable event, our files will be updated accordingly and a further report submitted outlining both the event details and our investigations performed.

Brand Name
R3 MULTI HOLE ACETABULAR SHELL 54MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
Manufacturer Contact
sarah freestone
1450 brooks road
memphis, TN 38116
MDR Report Key8125193
Report Number1020279-2018-02657
Device Sequence Number16735312
Product Code MBL
UDI-Device Identifier00885556021804
UDI-Public00885556021804
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K092386
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 12/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71338666
Device Catalogue Number71338666
Device Lot Number18HM03834
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/13/2018
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/19/2018
Supplement Date Received by Manufacturer07/10/2019
07/10/2019
07/10/2019
12/05/2021
12/05/2021
12/06/2021
Initial Report FDA Received Date12/03/2018
Supplement Report FDA Received Date07/13/2019
03/11/2020
06/07/2020
12/05/2021
12/06/2021
12/06/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/06/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2331-2020
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71332754/18BM06811; 71332754/18EM15128; 71332754/(B)(4); 71332754/(B)(4)
Patient SexUnknown